Most Australian consumers – and health professionals – aren’t familiar with the country’s drug regulatory system, says a prominent pharmacist
Writing in Australian Prescriber, Geraldine Moses says that most people are “unaware that complementary medicine labels may not be entirely trustworthy or that ‘natural health products’, especially those sourced from overseas, may contain undeclared adulterants such as banned substances or prescription drugs”.
And most health professionals have little structured education around CMs or pharmacognosy, she warns.
“They may not appreciate which details may be incorrect, misleading or neglected in the labelling and packaging of complementary medicines, or understand the potential therapeutic or toxicological effects of the constituents,” Ms Moses writes.
She lists expectations for CM labelling, including that products feature an AUST L or AUST R number, which must be printed on the front face of their packaging – and highlights that the absence of such a number could indicate a lack of permission to market the product in Australia.
Labels should also include the country of origin.
“The more outlandish the therapeutic claims, the more likely the product may be unsafe or unreliable,” she says.
“The label can provide useful details about the formulation and any co-formulated ingredients such as alcohol or caffeine. It may reveal which herbs are used in a herbal medicine.”
Homeopathy also comes under scrutiny in the article, and Ms Moses points health professionals towards the 2015 NHMRC Statement on Homeopathy.
“For homeopathic products the label may give information about the potency. What is the base? If it is alcohol, what is the concentration? What are the active substances, and do they pose risks of cross allergy or toxicity?”
She says that while ingredient lists on CM packaging could be “viewed with suspicion,” health professional often need to accept them at face value when making decisions with patients.
“In addition to assessing the potential risks and benefits of the main ingredient, attention should be paid to the co-formulated ingredients as these substances, often ignored, can represent a significant source of adverse effects and drug interactions,” she writes.
“A contemporary example is black pepper (Piper nigram, P. longum) containing piperine which is often included in turmeric products to enhance curcuminoid bioavailability.
“Piperine is a moderate inhibitor of cytochrome P450 (CYP) 3A4 and 2D6 and can therefore interact with a wide range of conventional medicines. Other compounds like this are found in schisandra fruit and goldenseal root which also inhibit CYP3A4 and 2D6.
“Catechins in green tea inhibit several organic anion-transporting polypeptides (drug transporters) and the antioxidant resveratrol inhibits CYP2C9 and CYP2D6.8 Caffeine is another commonly ignored ingredient because people are often unaware that it is present in Camellia sinensis, guarana and yerbe mate.
“Yet the quantity of caffeine contained in a complementary medicine may cause significant stimulant effects.”
And CMs have changed over time: many modern preparations contain “patentable preparations of so-called ‘proprietary blends’ of phytochemicals”.
“Even though the individual substances were originally derived from a natural source, these commercial combinations do not occur in nature and have never been administered to humans to determine safety, and so the pharmacological repercussions of their medicinal use are unknown.”
Ms Moses says that health professionals should document product names and formulations in patient histories, even though they can’t know for sure what most CMs actually contain.
This still allows a more comprehensive assessment of the adverse effect and drug interaction potential, she says.
Ms Moses also told Fairfax Media that patients should consult pharmacists about CMs and potential interactions.
“Every step of how drugs get around your body, complementary medicines can interfere. They can be real troublemakers,” she said.
She used the example of Echinacea, which she says she has seen exacerbate symptoms of asthma, multiple sclerosis and rheumatoid arthritis in patients who took it.
The increasingly popular turmeric also came under scrutiny, with Ms Moses warning Fairfax readers that it can interact with blood thinners.